Montana, 2012Winter Storm in Montana, April 5 to 7, 2012
April 5 to 7, 2012 · NWS BYZ · 8 events in 8 counties and zones
A strong and cold Pacific storm system moved across Southern Montana and brought widespread precipitation to the area. Heavy, wet snow occurred over the Beartooth/Absaroka Mountains and adjacent foothills, as well as the higher elevations across the plains west of Billings.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and cold Pacific storm system moved across Southern Montana and brought widespread precipitation to the area. Heavy, wet snow occurred over the Beartooth/Absaroka Mountains and adjacent foothills, as well as the higher elevations across the plains west of Billings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 5, 2:44 AM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Apr 5, 2:44 AM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
344 AM MDT THU APR 5 2012
.SHORT TERM...VALID FOR TDY AND FRI...
CHALLENGING FORECAST FOR THE NEXT 48 HOURS AS A DYNAMIC UPPER
LEVEL TROUGH MOVES INTO THE AREA. GFS/ECMWF REMAIN SIMILAR WITH
THE 00Z RUN AND HAVE ACTUALLY INCREASED THE STRENGTH OF THIS
SYSTEM FOR FRIDAY NIGHT. THE WRF STILL APPEARS TO BE THE OUTLIER
AS IT IS MUCH FASTER AND WEAKER WITH THE WAVE.
TODAY AND TONIGHT...UPPER TROUGH OF LOW PRESSURE IS MOVING IN
FROM THE WEST COAST. DIVERGENT FLOW ALOFT ALREADY EVIDENT JUST
WEST OF OUR AREA AS PRECIPITATION CURRENTLY DEVELOPING OVER
EASTERN IDAHO AND LIFTING NORTH-NORTHEAST TOWARD THE
BEARTOOTH/ABSAROKA MOUNTAINS. UPPER LEVEL FORCING WILL CONTINUE
INCREASING THROUGH THE DAY AND OVERNIGHT WITH THIS WAVE. MODELS
CONTINUE TO SHOW STRONG Q VECTOR FORCING/DEEPENING UPSLOPE
FLOW/JET COUPLING AND STRONG FRONTOGENESIS SETTING UP WEST OF
BILLINGS TONIGHT THROUGH FRIDAY. COLD CORE ALOFT WITH THIS SYSTEM
AND AREAS OF RAIN WILL CHANGE OVER TO SNOW BY THIS EVENING OVER
OUR WESTERN ZONES. SNOW WILL BECOME HEAVY BY THIS EVENING OVER
THE MOUNTAINS AND ALSO FROM BIG TIMBER TO LIVINGSTON AND NORTH TO
HARLOWTON. A LITTLE TRICKIER ON HOW FAR EAST THE SNOW WILL SPREAD
TONIGHT AS BANDING WILL BE TIED TO THE MAIN LOCATION OF 700MB
FRONTOGENESIS. EXPECT HEAVY SNOW TO REACH COLUMBUS BY MORNING.
THE FOOTHILLS WILL ALSO SEE HEAVY SNOWFALL OVERNIGHT AS UPSLOPE
FLOW INCREASING. HAVE GONE AHEAD AND UPGRADED THE WINTER STORM
WATCH TO A WINTER STORM WARNING FOR AREAS WEST OF BILLINGS. THE
WARNING WILL BE IN EFFECT FROM 6PM TONIGHT THROUGH 6AM SATURDAY.
6 TO 10 INCHES OF SNOW WILL BE POSSIBLE OVER THE LOWER ELEVATIONS
WITH OVER A FOOT IN THE FOOTHILLS AND MOUNTAINS.
FRIDAY AND FRIDAY NIGHT...UPPER TROUGH CONTINUING TO BRING STRONG
LIFT FROM BILLINGS WEST DURING THE DAY FRIDAY. RAIN MIXED WITH
SNOW IS EXPECTED OVER BILLINGS FRIDAY MORNING BUT WILL CHANGE
OVER TO ALL SNOW BY AFTERNOON WITH STRONG DYNAMIC COOLING ALOFT.
CURRENT THINKING IS THAT THE STRONGEST LIFT WILL REMAIN WEST OF
BILLINGS AND WILL HOLD OFF ON ANY ADVISORY FOR NOW AND SEE HOW
LATER MODEL RUNS HANDLE THE UPPER TROUGH.
MODELS DID COME IN MUCH STRONGER FRIDAY NIGHT OVER SOUTHEASTERN
MONTANA WHICH IS A MAJOR SHIFT FROM PREVIOUS RUNS. BOTH THE
GFS/ECMWF HAVE A TROWEL OVER OUR EASTERN ZONES WITH STRONG
CYCLOGENESIS DEVELOPING. THE GFS IS SHOWING A STACKED LOW FROM THE
SURFACE TO 500MB FRIDAY NIGHT WITH STRONG COLD AIR ADVECTION
WRAPPING INTO SOUTHEAST MONTANA. IN ADDITION TO THE COLD AIR...THE
MODELS ARE BRINGING VERY STRONG NORTHWEST WINDS TO THAT AREA. HAVE
INCREASED POPS TO CATEGORICAL FOR FRIDAY NIGHT OVER THE SOUTHEAST
BUT AM HESITANT IN ISSUING ANY HIGHLIGHTS AT THIS TIME DUE TO THE
MAJOR CHANGE IN THE MODELS. IF THEY ARE CORRECT...A WINTER
STORM/BLIZZARD WARNING MAYBE NECESSARY. STILL HAVE TIME TO LOOK
AT SEVERAL MORE MODEL RUNS AND SEE IF THEY CAN SHOW SOME BETTER
RUN TO RUN CONSISTENCY. RICHMOND
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
MODELS CONTINUE IN GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. RELATIVELY
MINOR CHANGES TO THE EXTENDED PERIOD...FOR THE MOST PART...AS
UPPER RIDGE IS IN PLACE FOR THE MAJORITY OF THE PERIOD.
HOWEVER...BIG CHANGES TO SATURDAY AS WEATHER SYSTEM COMPLETES
PASSAGE THROUGH THE EAST.
UPPER LEVEL TROF FORMS CUT OFF LOW OVER CENTRAL MONTANA AND
DEEPENS AS IT PROCEEDS EASTWARD INTO SATURDAY MORNING. THE SYSTEM
APPEARS TO BECOME STACKED WITH THE 700MB LOW...WITH GRADIENT
CONTINUING TO TIGHTEN UP THROUGH SATURDAY. STRONG 700MB LOW LOOKS
LIKE IT SHOULD TAP INTO PACIFIC MOISTURE QUITE WELL...RESULTING IN
PLENTY OF ADDITIONAL MOISTURE TO WORK WITH AS THE LOW WRAPS UP.
ADDITIONALLY...WINDS LOOK LIKE SHOULD REALLY INCREASE IN EAST WITH
TIGHT GRADIENT AND STACKED LOWS...WITH MEX GUIDANCE INDICATING SFC
WINDS AROUND 50 MPH. THIS COULD RESULT IN BLIZZARD CONDITIONS IN
THE EAST FOR SATURDAY. HAVE RAMPED UP POPS...AND WINDS IN THE EAST FOR
SATURDAY. HAVE ALSO LOWERED TEMPS SIGNIFICANTLY FOR EASTERN ZONES
WITH THIS SYSTEM. THE UPPER RIDGE BUILDS IN SATURDAY NIGHT INTO
SUNDAY...AND BRINGS DRY AND WARM CONDITIONS BACK TO THE REGION
THROUGH WEDNESDAY. TEMPS WILL WARM UP GRADUALLY THROUGH THIS
PERIOD. DID TAPER TEMPS BACK A BIT FOR SUNDAY AND MONDAY...MAINLY
IN THE NORTHERN ZONES.THE UPPER LEVEL RIDGE BEGINS SHIFTING
EASTWARD WEDNESDAY...ALLOWING SOUTHWEST FLOW TO DEVELOP AND
SHORTWAVES TO ROTATE THROUGH THE REGION. ONE STRONGER SHORTWAVE
LOOKS LIKE IT MOVES THROUGH THE REGION WEDNESDAY. DOWNSLOPE FLOW
LOOKS LIKE SHOULD KEEP WESTERN MOST ZONES...KBIL TO
FOOTHILLS...DRY BUT SHOWERS WILL BE POSSIBLE FROM KBIL EAST. AS
SOUTHWEST FLOW CONTINUES TO IMPROVE IT OPENS UP WESTERN ZONES TO
PRECIP POTENTIAL FOR WEDNESDAY NIGHT THROUGH THE END OF THE PERIOD.
CONTINUED WITH CLIMO TYPE POPS AT THIS TIME...WITH MULTIPLE WAVES
THROUGH THE REGION. AAG
&&
.AVIATION...
A COLD FRONT SLOWLY TRACKING EASTWARD ACROSS THE REGION
OVERNIGHT...AND WILL COMPLETE PASSAGE THROUGH SOUTHEASTERN MONTANA
EARLY THIS MORNING. NORTH OT NORTHWEST WINDS...GUSTING TO AROUND
30 KNOTS CAN BE EXPECTED BEHIND THE FRONT FOR A FEW HOURS...THIS
WILL BE CONFINED MAINLY TO EXTREME SOUTHEASTERN MONTANA THIS
MORNING.
SHOWERS HAVE BEGUN DEVELOPING THIS MORNING IN THE WEST...NEAR
KLVM...SHOWERS ARE EXPECTED TO SPREAD SLOWLY EASTWARD THROUGHOUT
THE DAY...INTO KBIL BE LATE AFTERNOON...AND ACROSS THE EASTERN
ROUTES OVERNIGHT. SHOWERS WILL SWITCH TO SNOW IN THE WEST
OVERNIGHT...BUT REMAIN MOSTLY RAIN IN THE EAST. FLIGHT CONDITIONS
BE MAINLY VFR THROUGHOUT THE DAY...BUT WILL FALL TO MVFR/IFR
WITH PRECIP...AND LOCALIZED LIFR AS SNOW DEVELOPS OVERNIGHT. EXPECT
MOUNTAIN OBSCURATIONS THROUGH THE PERIOD. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 051 033/039 030/047 032/056 034/062 037/069 040/070
3/R 48/O 82/W 10/U 00/B 00/U 12/W
LVM 048 030/034 025/044 028/055 030/062 032/068 034/067
6/O 9+/S 62/W 10/B 00/B 00/B 11/B
HDN 057 032/042 028/046 030/060 033/066 034/075 037/077
2/R 38/O 83/W 10/U 00/B 00/U 12/W
MLS 060 036/049 030/035 031/053 031/061 034/069 037/072
1/B 34/O 86/J 10/U 00/B 00/U 12/W
4BQ 068 037/050 030/046 030/058 033/064 034/072 036/073
1/B 34/R 84/W 10/U 00/B 00/U 12/W
BHK 070 042/059 029/035 029/052 031/058 031/070 036/070
1/B 35/T 86/J 20/U 00/B 00/U 11/B
SHR 063 031/048 026/045 027/059 031/065 033/071 036/073
1/B 34/O 63/W 10/U 00/B 00/U 12/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
MDT SATURDAY FOR ZONES 28-29-34-39>42-56-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Apr 5, 3:57 AM MST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
457 AM MDT THU APR 5 2012
MTZ028>042-056>058-063>068-WYZ098-099-061100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
457 AM MDT THU APR 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
A COLD PACIFIC STORM SYSTEM WILL BEGIN MOVING INTO SOUTH CENTRAL
MONTANA TODAY. RAIN AND SNOW WILL DEVELOP FROM BILLINGS WEST THIS
AFTERNOON AND CONTINUE OVERNIGHT. THE RAIN WILL CHANGE OVER TO
ALL SNOW BY LATE AFTERNOON WEST OF BILLINGS AND SIGNIFICANT SNOW
ACCUMULATIONS ARE EXPECT FROM COLUMBUS TO LIVINGSTON AS WELL AS
THE BEARTOOTH/ABSAROKA MOUNTAINS. THOSE PLANNING ON TRAVEL
TONIGHT SHOULD CHECK THE LATEST FORECAST. THOSE WITH YOUNG
LIVESTOCK MAY WANT TO PROTECT THEM FROM THE IMPACTS OF COLD RAIN
AND WET SNOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STORM SYSTEM WILL CONTINUE TO BRING SNOW TO THE REGION FOR
FRIDAY THROUGH EARLY SATURDAY MORNING. THE THE HEAVIEST
PRECIPITATION WILL BE ACROSS PORTIONS OF SOUTH CENTRAL MONTANA
WHERE 6 TO 10 INCHES OF SNOW WILL BE POSSIBLE WEST OF A LINE FROM
COLUMBUS TO ROUNDUP. HEAVY SNOW IS EXPECTED ALONG THE FOOTHILLS
FROM RED LODGE TO NYE WITH AROUND A FOOT OF SNOW BY FRIDAY NIGHT.
AREA MOUNTAINS WILL SEE THE MOST SIGNIFICANT ACCUMULATIONS WITH
OVER A FOOT EXPECTED. 2 TO 4 INCHES OF SNOW WILL ALSO BE POSSIBLE
FROM BILLINGS EAST FRIDAY NIGHT. THOSE PLANNING ON TRAVEL TONIGHT
AND FRIDAY SHOULD CHECK THE LATEST FORECAST. FARMERS AND RANCHERS
MAY WANT TO PROTECT YOUNG LIVESTOCK FROM THE IMPACTS OF COLD RAIN
AND WET SNOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Judith Gap
- When
- April 5, 6:00 AM MST to April 6, 3:00 PM MST
- Where
- Judith Gap forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Heavy, wet snow of 6 to 7 inches along with blowing and drifting snow was reported across the area.
Winter Storm, Northern Sweet Grass
- When
- April 5, 6:00 AM MST to April 6, 3:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Reported by
- Trained Spotter
Plenty of heavy, wet snow and poor visibilities resulted in bad driving conditions across the area.
Winter Storm, Southern Wheatland
- When
- April 5, 6:00 AM MST to April 6, 8:00 PM MST
- Where
- Southern Wheatland forecast zone
- Reported by
- Trained Spotter
Portions of Southern Wheatland County received 6 inches of snow along with strong winds.
Winter Storm, Beartooth Foothills
- When
- April 5, 6:00 AM MST to April 6, 10:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Areas from Reed Point to Big Timber received 7 to 9 inches of snow resulting in hazardous driving conditions.
Winter Storm, Golden Valley
- When
- April 5, 7:00 PM MST to April 6, 4:00 PM MST
- Where
- Golden Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.381, -109.175 (the zone’s center; the record gives no point)
Snowfall of around 13 inches was reported along with bad road conditions.
Winter Storm, Northern Stillwater
- When
- April 5, 7:00 PM MST to April 6, 7:00 PM MST
- Where
- Northern Stillwater forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Snowfall of 6 inches was reported across the area.
Winter Storm, Red Lodge Foothills
- When
- April 5, 7:00 PM MST to April 7, 11:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 7 inches were reported around Red Lodge.
Winter Storm, Absarokee / Beartooth Mountains
- When
- April 5, 9:00 PM MST to April 7, 12:00 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Fisher Creek, Monument, and Box Canyon Snotels reported 21, 13, and 14 inches of snow respectively.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 5, 2012$157,000 · 1.75 in hail · 15 events
- Hail and Lightning Strike in North Carolina, April 5, 2012$200,000 · 1 in hail · 5 events
- Hail and Damaging Wind in South Carolina, April 5, 2012$70,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Tennessee, April 5 to 6, 2012$33,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Alabama, April 5, 20121.75 in hail · 32 events
- Hail in Arkansas, April 5, 2012$25,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Alabama, April 5, 2012$5,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, April 5, 2012$17,000 · 51 kt wind · 9 events
- Flood and Hail in Tennessee, April 5, 20121 in hail · 9 events
- Winter Storm in Montana, April 5 to 6, 20128 events
- Hail in Louisiana, April 5, 20121.5 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 5, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367604, 367606, 367609, 367616, 367602, 367614, 367617, 367615.